Tertinoin cream and Vitiligo

Posted by jeng58 @jeng58, Jan 9 10:00pm

I had vitiligo when I was younger on my hip area and got treated with uvb light and luckily it went away. However I had really stubborn acne on my back and was put on Accutane. After the 6 month treatment my vitiligo returned to parts of my neck/ collar bone, right rib area and a small spot near my mouth. A year ago my face acne returned (worse than what it was before Accutane) and left dark scarring on my cheeks and my dermatologist recently prescribed Tretinoin cream. My question is would using the Tretinoin cream cause my vitiligo to flare up like it did after my treatment of Accutane (isotretinoin)? Are the two the same? Or do they just have similar names and I have nothing to worry about? I only ask this because I’ve read case studies of vitiligo reappearing in patients who took oral isotretinoin for acne and I do not want to continue using the tretinoin cream if it will cause vitiligo to appear more on my face. Thank You.

Interested in more discussions like this? Go to the Skin Health group.

Hi @jeng58 and welcome to Mayo Clinic Connect. While I can't offer medical advice or advise whether or not it would cause a flareup, I can share with you that although they are different medications completely the are both derived from vitamin A.

Have you had any allergy tests done to see if you have adverse reactions to any of the ingredients in the medication?

REPLY
Please sign in or register to post a reply.
  Request Appointment